Alert archive / Arizona / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood watch at Jul 16, 2017, 3:31 AM MST for 5 counties in Arizona. It took effect at Jul 16, 2017, 11:00 AM MST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2017, 3:31 AM MST (10:31 UTC)
- In effect from
- Jul 16, 2017, 11:00 AM MST
- Expired
- Jul 17, 2017, 10:00 PM MST
- In force
- 35 hr
- Issued by
- NWS Flagstaff, AZ
- Flood severity
- None
Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3398 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
933 WGUS65 KFGZ 161031 FFAFGZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Flagstaff AZ 331 AM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170700- /O.NEW.KFGZ.FF.A.0002.170716T1800Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, and Sedona 331 AM MST Sun Jul 16 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM MST THIS MORNING THROUGH MONDAY EVENING... The National Weather Service in Flagstaff has issued a * Flash Flood Watch for portions of east central Arizona, north central Arizona, northeast Arizona, and west central Arizona, including the following areas, in east central Arizona, Northern Gila County. In north central Arizona, Eastern Mogollon Rim. In northeast Arizona, White Mountains. In west central Arizona, Oak Creek and Sycamore Canyons, Western Mogollon Rim, Yavapai County Mountains, and Yavapai County Valleys and Basins. * From 11 AM MST this morning through Monday evening. * For the White Mountains...Mogollon Rim...and southwest into Yavapai and Northern Gila Counties. * Increasing moisture will move into area Today through Monday. This will allow developing thunderstorms to produce significant amounts of rainfall that will increase flow through creeks and streams from the Mogollon Rim south. Heavier downpours could quickly overwhelm local terrain leading to flash flooding. * Expect elevated flow through creeks and streams. Areas along washes, small streams and drainages will be susceptible to flash flooding. Low water crossings in the area will likely become impassable at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch Means That Developing Conditions May Lead To Flash Flooding Within The Watch area. People...especially those located along area creeks...rivers or other flash flood prone areas...should continue to monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$
5 follow-up statements
100 WGUS65 KFGZ 162306 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 406 PM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170715- /O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, and Sedona 406 PM MST Sun Jul 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING... The Flash Flood Watch continues for * Portions of east central Arizona, north central Arizona, northeast Arizona, and west central Arizona, including the following areas, in east central Arizona, Northern Gila County. In north central Arizona, Eastern Mogollon Rim. In northeast Arizona, White Mountains. In west central Arizona, Oak Creek and Sycamore Canyons, Western Mogollon Rim, Yavapai County Mountains, and Yavapai County Valleys and Basins. * Through Monday evening * For the White Mountains...Mogollon Rim...and southwest into Yavapai and Northern Gila Counties. * Increasing moisture will move into area Today through Monday. This will allow developing thunderstorms to produce significant amounts of rainfall that will increase flow through creeks and streams from the Mogollon Rim south. Heavier downpours could quickly overwhelm local terrain leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch Means That Developing Conditions May Lead To Flash Flooding Within The Watch area. People...especially those located along area creeks...rivers or other flash flood prone areas...should continue to monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$
886 WGUS65 KFGZ 170323 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 823 PM MST Sun Jul 16 2017 AZZ008-015>018-037-038-171300- /O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, and Sedona 823 PM MST Sun Jul 16 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING... The Flash Flood Watch continues for * The White Mountains...Mogollon Rim...and southwest into Yavapai and Northern Gila Counties. * Through Monday evening * Increasing moisture will move into area through Monday. This will allow developing thunderstorms to produce significant amounts of rainfall that will increase flow through creeks and streams from the Mogollon Rim south. Heavier downpours could quickly overwhelm local terrain leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch Means That Developing Conditions May Lead To Flash Flooding Within The Watch area. People...especially those located along area creeks...rivers or other flash flood prone areas...should continue to monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$ TM
726 WGUS65 KFGZ 171122 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 422 AM MST Mon Jul 17 2017 AZZ008-015>018-037-038-180500- /O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, and Sedona 422 AM MST Mon Jul 17 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * The White Mountains...Mogollon Rim...and southwest into Yavapai and Northern Gila Counties. * Through this evening * Increasing moisture will move into area Today. This will allow developing thunderstorms to produce significant amounts of rainfall that will increase flow through creeks and streams from the Mogollon Rim south. Heavier downpours could quickly overwhelm local terrain leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch Means That Developing Conditions May Lead To Flash Flooding Within The Watch area. People...especially those located along area creeks...rivers or other flash flood prone areas...should continue to monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$
255 WGUS65 KFGZ 172120 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 220 PM MST Mon Jul 17 2017 AZZ008-015>018-037-038-180500- /O.CON.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, and Sedona 220 PM MST Mon Jul 17 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... The Flash Flood Watch continues for * The White Mountains, Mogollon Rim, Yavapai County and northern Gila County. * Until 10 PM MST this evening. * Thunderstorms over the Mogollon Rim and White Mountains will spread west this evening into Yavapai and Gila Counties. Rich moisture and moderate instability will lead to high rainfall rates with 1 to 2 inches per hour possible in the strongest storms, which may lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch Means That Developing Conditions May Lead To Flash Flooding Within The Watch area. People...especially those located along area creeks...rivers or other flash flood prone areas like slot canyons or narrow canyons...should continue to monitor later forecasts and be prepared to take immediate action should flash flood warnings be issued. && $$
495 WGUS65 KFGZ 180512 FFAFGZ Flood Watch National Weather Service Flagstaff AZ 1012 PM MST Mon Jul 17 2017 AZZ008-015>018-037-038-180615- /O.EXP.KFGZ.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- Including the cities of Prescott, Seligman, Ash Fork, Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Payson, Strawberry, Young, Cottonwood, Camp Verde, Cordes Junction, Bagdad, and Sedona 1012 PM MST Mon Jul 17 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of east central Arizona, north central Arizona, northeast Arizona, and west central Arizona has expired. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 3:10 AM MST, 21 minutes earlier.
Area forecast discussion, Jul 16, 3:10 AM MST, 21 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 AM MST Sun Jul 16 2017 .SYNOPSIS...Expect numerous showers and thunderstorms along and south of the Mogollon Rim and White Mountains this weekend, with isolated storms elsewhere. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across parts of the area. Moisture is expected to increase early next week, with shower and thunderstorm coverage growing across the area. && .DISCUSSION... The upper level ridge vital to steering flow for the North American Monsoon continues to remain over the Nevada-Arizona-Utah boundary. This will allow for North-Northeast steering flow across much of the area and will increase the potential for storms to develop off the higher terrain of the Mogollon Rim before moving Southwest across the Yavapai and Gila counties. This flow pattern combined with an influx of moisture moving into the region, allowing for more efficient rainfall rates, has increased the chances of flash flooding south and west of the rim that a Flash Flood Watch has been issued from 11 am Sunday though until 10 pm Monday Night. Through this timeframe the axis of the upper level ridge will shift eastward into Colorado and New Mexico. With this shift in the ridge the steering flow of the monsoon looks to come out of the southeast and move towards the northwest spreading low level moisture and subsequent thunderstorms across much of Northern Arizona. This is expected to become most evident on Tuesday and Wednesday with the spread of the storms across much of the high country. This pattern currently looks to remain through the bulk of the week with no significant decrease in moisture expected at this time. && .AVIATION...For the 12Z package...Isolated SHRA/TSRA will affect northern Arizona through 18z. Btwn 18z -04z expect another round of thunderstorms, with storm coverage favoring areas from KFLG to KSJN south where MVFR conditions will attend storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers and storms are expected along and south of the Mogollon Rim through Monday with scattered coverage elsewhere. For today storms to develop first along the Mogollon Rim around noon, with storm movement the southwest. Expect higher humidity and cooler temperatures. Tuesday through Thursday...Increased moisture will bring greater storm coverage across the district. Timing of storm activity still from late morning through early evening. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 11 AM MST this morning through Monday evening FOR AZZ008-015>018-037-038. && PUBLIC...Suk AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 3:19 AM MST, 12 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 319 AM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170700- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 319 AM MST Sun Jul 16 2017 This hazardous weather outlook is for the The White Mountains and Mogollon Rim southwest into Northern Gila and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Today deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. A Flash Flood Watch has been issued starting at 11 am and continuing into Monday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-170700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 319 AM MST Sun Jul 16 2017 This Hazardous Weather Outlook is for locations north of the Mogollon Rim including the Little Colorado River valley, Chuska Mountains and Deviance Plateau, along with the Northeast Plateaus and Mesas. .DAY ONE...Today and Tonight By Sunday, deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Increased coverage will likely bring an increased flash flood threat by Wednesday-Thursday. Models suggest a drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 15, 10:26 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1026 PM MST SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 SSW PRESCOTT VALLEY 34.57N 112.34W
07/15/2017 YAVAPAI AZ COUNTY OFFICIAL
YAVAPAI FLOOD CONTROL REPORTED FAIN LAKE
OVERFLOWING AND CAUSING FLOODING IN LYNX
CREEK.
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:26 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 15, 5:34 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Jul 15, 5:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 15, 6:11 PM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | 24 min | |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 16, 12:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 16, 1:01 PM MST | Special Weather Statement | FGZ | 29 min | |
| Jul 16, 1:14 PM MST | Special Weather Statement | FGZ | Yavapai | 31 min |
| Jul 16, 1:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 16, 1:51 PM MST | Special Weather Statement | FGZ | Yavapai | 24 min |
| Jul 16, 2:12 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 16, 2:18 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Jul 16, 2:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
| Jul 16, 2:40 PM MST | Special Weather Statement | FGZ | 35 min | |
| Jul 16, 2:54 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Jul 16, 3:13 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 16 min |
| Jul 16, 3:20 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
| Jul 16, 4:57 PM MST | Special Weather Statement | FGZ | 48 min |
Nearby
Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.